Can AGA cause excessive shedding?

26 yr old F. Shed 200 hairs per day from March to July. Lost 60% of hair. Scalp was itchy with flakes. Started Fin 2.5mg, Spiro 100mg, and Biotin 5mg in June. Loss stopped but no regrowth seen. Have AGA both sides of family. Had 8 month shed at age 17 as well. Can AGA cause shedding, and can there be any regrowth without minoxidil?

Doctor Answers 2

Can AGA causes shedding?

AGA can certainly cause shedding but what you describe is more shedding than what is typically seen in AGA. In other words, if you do have AGA, it's likely there is something else going on as well. AGA is generally a slow process with shedding only slightly increased. AGA does not regrow on it's own (spontaneously). 

Shedding from genetic hair los

Your biggest enemy is the progressive thinning leading to a balding pattern that is not evident at this point in time. The degree of thinning that you are experiencing would suggest that you should see a doctor who most likely will get Bulk Measurements of your hair to determine the degree of the thinning that you are presently having. If the diagnosis is early genetic hair loss (the most common cause of hair loss in young men), then the best treatment would be the drug finasteride which is highly effective in men of your age and may not only stop the hair loss but possibly reverse it. If you are developing a more advanced balding pattern the HAIRCHECK test will determine the Bulk Measurements of your hair and put a number on that hair loss (a metric) and this will show, over a one-year time frame, how effective the treatment will be. Once you know this information, then you and your doctor need to develop a MASTER PLAN which will define what you need to do over the years to come.

William Rassman, MD
Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 25 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.